Pulmonary toxicity associated with bischloroethylnitrosourea (BCNU)

Academic Article

Abstract

  • Ten patients developed pulmonary fibrosis after bischloroethylnitrosourea (BCNU) therapy for malignancy. This was lethal in seven patients, four of whom had no evidence of tumor at autopsy. Presenting symptoms were either the insidious onset of cough and dyspnea or the sudden onset of respiratory findings were unremarkable. Chest roentgenogram usually showed interstitial infiltrates. Pulmonary function studies showed resting hypoxia with diffusion and restrictive defects. This complication of therapy does not appear to be dose related and may be made more likely by the concomitant administration of cyclophosphamide. Prednisone therapy did not benefit most patients. The literature and the implications of the use of BCNU alone or in combination are reviewed.
  • Digital Object Identifier (doi)

    Author List

  • Durant JR; Norgard MJ; Murad TM; Bartolucci AA; Langford KH
  • Start Page

  • 191
  • End Page

  • 194
  • Volume

  • 90
  • Issue

  • 2